P-0228 - Ocular toxicities with oxaliplatin in colorectal cancer

Date 28 June 2014
Event World GI 2014
Session Poster Session
Topics Complications of Treatment
Colon Cancer
Rectal Cancer
Presenter Esther Una Cidon
Citation Annals of Oncology (2014) 25 (suppl_2): ii14-ii104. 10.1093/annonc/mdu165
Authors E. Una Cidon1, P. Alonso2
  • 1Oncology Department, Royal Bournemouth Hospital, NHS Foundation Trust, Bournemouth/UK
  • 2Clinical University Hospital, Valladolid/ES

Abstract

Introduction

Oxaliplatin is a third generation platinum derivative, used mainly for gastrointestinal tumors. Ocular toxicity is uncommon but it has been reported. In fact, it may produce a variety of ocular changes, most of them being transient and reversible.

Methods

We carried out a retrospective study to evaluate ocular toxicities in patients who received oxaliplatin for colorectal cancer.

Results

365 patients were evaluated and ocular toxicities were documented in 38. 61% had metastatic colorectal cancer. In 96% oxaliplatin was combined with a fluoropyrimidine. The most frequent ocular toxicities seen were tearing (52%), dry eyes (29%), conjunctivitis (15%), blurred vision (34%), vision of bright lights especially at night (14%), altered colour vision (9%), visual loss (58%) and eye pain (12%). None of these patients had a permanent damage. After stopping the chemotherapy all of the toxicities were recovered. The fluoropyrimidines may have played a role in these toxicities too though it is difficult to know exactly which.

Conclusion

Unfortunately, the mechanism of this toxicity remains unknown, therefore further studies are expected to bring clarity.